Did you know that frequent use of antibiotics adversely affects the gut bacterial population? Intestinal imbalances can persist for up to 4 years! These disorders are called dysbiosis. In the light of current scientific research, maintaining intestinal microflora homeostasis plays a key role in maintaining health. How to use probiotic – before or after the antibiotic? Which one should you choose? If you are wondering about it, be sure to keep reading!

The influence of antibiotics on the condition of the intestinal microflora

Antibiotics have played a non-discussion role in the development of health care around the world. Their introduction resulted primarily in a decrease in morbidity and mortality from many diseases. Unfortunately, the results of numerous observational studies indicate a persistently high worldwide level of antibiotic prescription in all age groups, with particular emphasis on children.

Antibiotics help the body fight pathogenic bacteria. Unfortunately, they are not selective and they also attack commensal bacteria (positively influencing our body). Then, the balance of the intestinal microbiota is disturbed and the state is created dysbiosis intestines lasting up to 4 years. The results of the research showed that antibiotic therapy rapidly reduces the number of “good” bacteria of the genus Lactobacillus and Bifidobacterium and Bacteroides, and increases the number of “bad” bacteria and Candida albicans yeast. A common complication after antibiotic therapy is the excessive development of Clostridium dificille, which can lead to the development of pseudomembranous colitis.

The intestinal ecosystem of adults is considered relatively stable, while the condition of the intestinal microflora of infants and children up to 3 years of age is highly dynamic, largely susceptible to repeated exposure to antibiotics. According to the available data, early exposure to antibiotics is associated with an increased risk of atopic dermatitis, asthma, inflammation of the intestines, as well as obesity and its metabolic consequences.

Diarrhea as a side effect of antibiotics

Be aware that any antibiotic treatment carries a risk of side effects such as diarrhea, abdominal pain, flatulence, nausea and vomiting. Antibiotic-related diarrhea is usually diagnosed when the stools appear more frequently than usual (three or more a day) and / or the stools become looser in consistency. It is estimated that diarrhea occurs in approximately 11–40% of patients treated with antibiotics. The greatest risk of diarrhea is posed by antibiotics with antibacterial activity (e.g. aminopenicillins, aminopenicillin with clavulanic acid, some cephalosporins and clindamycin). Disturbances in the intestinal microflora are considered to be the most important cause of diarrhea during antibiotic therapy. Several meta-analyzes have shown that the use of probiotics reduces the risk of antibiotic-associated diarrhea by approximately 60%.

Probiotic – before or after the antibiotic?

Restoring the balance of the intestines, i.e. eubiosis takes time and any recovery measures should be undertaken as soon as possible.

Probiotics should be taken throughout the period of antibiotic therapy, as well as after its completion. The length of use of the “cover” depends on how long we have been using the antibiotic. With standard therapy lasting up to a week, the probiotic should be taken at least a week longer, not forgetting that the rebuilding of the intestinal microflora may take up to several months!

We take a probiotic containing live bacteria 2 hours before or after taking the antibiotic. By keeping the time interval, the “good” bacteria will not be inactivated by the antibiotic.

Which probiotic to choose?

The use of probiotics, or “live microorganisms that, when given in the right amount, have a beneficial effect on the health of the host”, protects against the side effects of antibiotics and restores the intestinal balance after antibiotic therapy. Probiotic therapy should last longer than 7 days, which is the period routinely recommended by doctors. Currently, bacteria of the genus Lactobacillus and Bifidobacterium are most often used on the market of dietary supplements.

It is common practice to administer yoghurt or kefir during and / or after antibiotic treatment, but research results do not usually support their effectiveness.

Worth remembering